Migraines & Hypertension

In approximately 1998, I started having migraine headaches which I'd never had before. They would begin around Noon or 1p and last until around 8p or 9p! I thought that they were a result of me running out of sweets at the end of the month when I ran out of money to buy more, which now seems rather silly to me.

The pain is excruciating and the nausea upon eating or drinking ANYTHING, even water, is intense. Usually at around 8p or 9p, I would vomit, which would be a great relief, and then I could take some Alka-Seltzer, and get further relief, and finally fall asleep early around 9p (I usually didn't go to bed at that time until after Midnight). These headaches would always make me start yawning and I would usually be able to fall asleep much earlier than usual.

Luckily for me, my migraines were due to my high blood pressure, which I didn't find out until after I'd been diagnosed with high blood pressure during an overnight hospital stay at the end of 1998. The attending
doctor at the hospital recommended Norvasc, for which I don't believe I ever filled the prescription. So, naturally, the migraines came back and I still didn't have a clue. I hadn't mentioned the migraines to the doctor in the hospital, but just complained of the nausea and asked for Alka Seltzer, which the hospital didn't have.

I say I was lucky that my migraines were due to my high blood pressure because some people, like the famous essayist, Joan Didion, have migraines for no apparent reason and have a harder time curing them. However, in my case, once my high blood pressure was under control, my migraines went away. The only time I get severe headaches now is when my blood pressure is up, which is very rare. So simple, but I didn't guess it!

Anyway, it was a physician's assistant who first told me that my migraines were due to my high blood pressure. A lot of times with high blood pressure, the medical people have to experiment on one to see which drugs will work. That happened with me. They gave me a drug which severely constipated me. Again, I didn't know that that was a
side effect of the drug. I told my sister that I was SURE I had cancer. And in her usual calm way (she's very cool and calm about health problems; I think from having had to deal with our ailing elderly mother's and even her own for so long!), she asked me how I knew that; whether a doctor had diagnosed it. That IMMEDIATELY brought me down to
earth and made me see that I was being silly, yet again. So, I called the doctor, they took me off the drug, and my bowel movements returned to normal very quickly.

I tried several other drugs and settled on Diovan. Diovan used to come in capsules, which I felt dissolved better in the stomach, but the company changed them to pills--pellets, really. And, to come full circle, I now take Diovan HCT, which is a blend of Diovan and a small amount of hydrochlorothiazide, which latter is a diuretic, which purges
water from the body by causing one to urinate more, and which, diuretics, seem to be good for African-Americans, whose kidneys, the medical establishment has somehow determined, tend to hold water. It turns out--and here's the full circle part--that Norvasc--the very first drug the very first doctor who discovered my high blood pressure had
prescribed for me, is, or, at least, used to be, a combination of Diovan and hydrochlorothiazide!
avataress avataress
F
1 Response Apr 5, 2006

Thanks, I will ask my Doc about Diovan HCT!